Acute myocardial infarction in a patient positive for lupus anticoagulant: a case report
- 136 Downloads
Autoimmune diseases, such as systemic lupus erythematosus (SLE), are associated with thrombosis and atherosclerosis. Presence of lupus anticoagulant is an independent risk factor for atherosclerotic diseases.
A 56-year-old man with past history of hypertension, and cerebral infarction was admitted to our hospital owing to acute chest pain. He was diagnosed with acute myocardial infarction based on his symptoms and electrocardiogram results, which demonstrated ST elevation in the precordial leads. Coronary angiography images revealed total occlusion at the proximal site of the left anterior descending artery. A drug-eluting stent was deployed, which successfully recovered coronary blood flow. The patient had fever of unknown cause when he was 30 years old; on admission, he presented with a low-grade fever and reddish exanthema affecting both cheeks. Based on his physical signs as well as elevated antinuclear antibodies (anti-double-stranded DNA), decreased lymphocytes, and a positive direct Coombs test, he was diagnosed with SLE. Owing to a positive lupus anticoagulant test, he was also suspected to have antiphospholipid syndrome (APS). Triple antithrombotic therapy, including dual antiplatelet therapy with aspirin and clopidogrel during coronary stenting and single anticoagulation therapy with warfarin, was initiated.
Careful diagnosis of autoimmune diseases should be performed in patients with thrombosis and atherosclerosis. Moreover, risk factors for coronary artery disease should be strictly controlled in patients with APS.
KeywordsAcute myocardial infarction Antiphospholipid syndrome Systemic lupus erythematosus Atherosclerosis
Left anterior descending artery
Optical coherence tomography
Systemic lupus erythematosus
Antiphospholipid syndrome (APS) is an important cause of acquired thrombophilia and recurrent miscarriages . Venous and arterial thromboses are the common symptoms of APS; however, APS reportedly causes atherosclerotic cardiovascular diseases [2, 3]. Here, we report a case of acute myocardial infarction caused by coronary artery stenosis and thrombosis with lupus anticoagulant.
A 56-year-old Japanese man was admitted to our hospital owing to complaints of acute chest pain. At the age of 30 years, he had fever and hypersensitivity to sunlight; the causes of which were undetermined. He was diagnosed with hypertension during his 30s and was treated with antihypertensive drugs. Despite having well-controlled blood pressure levels, he experienced cerebral infarction at the age of 54 years; subsequently, antiplatelet therapy was initiated with 75 mg/day of clopidogrel.
The maximum creatine kinase level that contributed to apical cardiac aneurysm formation was 6381 IU/L. On hospital day 9, anticoagulation therapy with warfarin was initiated to prevent the formation of a left ventricular thrombus. Accordingly, triple antithrombotic therapy was initiated, which included dual antiplatelet therapy with aspirin and clopidogrel during coronary stenting and single anticoagulation therapy with warfarin.
Interestingly, the patient had a low-grade fever since admission but no evidence of infection. Based on the rashes on his cheeks, coexistence of a connective tissue disease was suspected. Additional laboratory tests demonstrated elevated levels of antinuclear antibodies (titer, 1/1280) and anti–double-stranded DNA antibodies (22 IU/mL). Furthermore, the lymphocyte count was low (550 cells/μL) and direct Coombs test result was positive. Based on these findings, the patient was diagnosed with systemic lupus erythematosus (SLE). In addition, the patient was positive for lupus anticoagulant, although a definitive diagnosis of APS requires consistently positive antiphospholipid antibody test results after > 12 weeks. Triple antithrombotic therapy was decided to be continued for as long as possible. The patient was discharged on hospital day 26.
Discussion and conclusions
Atherosclerosis and systemic thrombosis may occur as a result of various risk factors, including hypertension, diabetes mellitus, dyslipidemia, and smoking; in addition, autoimmune diseases have been associated with the development of atherosclerotic diseases and systemic thrombosis . Our patient had a history of hypertension and smoking and experienced myocardial infarction, and this could be regarded as a typical clinical course. However, he also exhibited clinical signs of SLE; therefore, we conducted tests to detect lupus anticoagulant, anticardiolipin antibody, and anti-CLGPI, which are the criteria for APS. Ando et al. reported that 0.31 and 0.37% of patients with ST-elevated and non-ST-elevated myocardial infarction, respectively, had SLE . Conversely, Pons-Estel et al. reported that approximately 40% of patients with SLE had antiphospholipid antibodies and that 50–70% of them may develop APS after 20 years of follow-up . González-Pacheco et al. reported a similar case of a healthy 28-year-old man who showed no sign of coronary risk factors but had APS and experienced acute left main coronary artery thrombosis and ischemic stroke . These studies may include coronary artery thrombosis and atherosclerotic myocardial infarction owing to the progression of coronary plaque. In the current case, multiple intravascular imaging modalities revealed thrombi with severe atherosclerosis in the coronary artery.
Our patient required triple antithrombotic therapy, including dual antiplatelet therapy during coronary stenting and single anticoagulation therapy for preventing left ventricle thrombosis; he also required secondary thromboprophylaxis for APS. Triple antithrombotic therapy is associated with a high risk of bleeding . Despite many receiving anticoagulation therapy, the recurrence rate of thrombosis in patients with APS is very high (2–10% per year) .
APS is associated with both thrombosis and atherosclerosis [2, 3]. A large amount of atherosclerotic plaques were observed via positive vascular remodeling by performing IVUS and OCT, despite the presence of well-controlled classical coronary risk factors in our patient. Careful diagnosis of co-morbid APS should be performed in patients with thrombosis and atherosclerosis, particularly in those showing specific symptoms associated with SLE, such as rash or arthritis, with the absence of classical risk factors for cardiovascular diseases. In addition, we strongly suggest that cardiovascular risk factors should be strictly controlled in patients with APS.
We express special thanks to Prof. Masakazu Yamagishi for his assistance in patient care.
All authors contributed to the patient care and in preparing the images and writing/ reviewing manuscripts. KM, KS, TG, YN, HT, MS, HO, KH, and MK contributed to the patient care and in preparing the images and writing/ reviewing manuscripts. KM, and HT revised the manuscript attentively. All the authors read and approved the final manuscript.
Ethics approval and consent to participate
The publication of this case report was approved by the clinical research ethics committees of Kanazawa University Hospital.
Consent for publication
Written informed consent was obtained from the patient or the relative for publication of this case report and any accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
The authors declare that they have no competing interests.
- 7.González-Pacheco H, Eid-Lidt G, Piña-Reyna Y, Amezcua-Guerra LM, Aldana-Sepúlveda N, Martínez-Sánchez C. Acute left main coronary artery thrombosis as the first manifestation of systemic lupus erythematosus and catastrophic antiphospholipid syndrome. Am J Emerg Med. 2014;32:197.e3–5.CrossRefGoogle Scholar
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.